Numbing Products Reported to Cause Health Concerns

Jan 27, 2009 | Contact Author | By: Katie Schaefer
Contact the Author
Save
This item has been saved to your library.
View My Library
(click to close)
Save to My Library
Title: Numbing Products Reported to Cause Health Concerns
  • Article

The US Food and Drug Administration (FDA) issued a Public Health Advisory to alert consumers, patients, health care professionals, and caregivers about potentially serious and life-threatening side effects from the improper use of skin numbing products. The products, also known as topical anesthetics, are available in OTC and prescription forms.

Topical anesthetics desensitize nerve endings that lie near the surface of the skin with anesthetic drugs such as lidocaine, tetracaine, benzocaine and prilocaine in a cream, ointment or gel. When applied to the skin surface, they can be absorbed into the blood stream and, if used improperly, may cause life-threatening side effects, such as irregular heartbeat, seizures, breathing difficulties, coma or even death. The FDA has received reports of adverse events and the deaths of two women who used topical anesthetics before laser hair removal. In February 2007, the FDA issued a Public Health Advisory, “Life-Threatening Side Effects with the Use of Skin Products Containing Numbing Ingredients for Cosmetic Procedures,” to warn consumers about the use of these products.

Patients for whom an OTC or prescription topical anesthetic is recommended should consider using a topical anesthetic that contains the lowest amount possible of medication that will relieve pain, according to the administration. Also, health care professionals should determine whether adequate pain relief can be safely achieved with a topical anesthetic, or whether a different treatment would be more appropriate.

The association reported that an increase in skin temperature increases the amount of anesthetic reaching the bloodstream and thus the risk of life-threatening side effects since greater amounts of lidocaine are in the blood. To support this statement, the FDA referenced a study in Radiology where women taking acetaminophen and ibuprofen by mouth were compared to women who applied a lidocaine gel. These women, who were trying to decrease their discomfort during mammographies, experienced no serious or life-threatening side effects from the gel, and the gel decreased their discomfort. The FDA is concerned that because the study was small, a larger one may have yielded different results.

The FDA strongly advises consumers not to: make heavy application of topical anesthetic products over large areas of skin; use formulations that are stronger or more concentrated than necessary; apply these products to irritated or broken skin; wrap the treated skin with plastic wrap or other dressings; and apply heat from a heating pad to skin treated with these products. Applying heat or wrapping treated skin is said to increase the consumer's health risk.